Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 51, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 13, 2014, 8:19 AM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2014, 8:19 AM CDT (13:19 UTC)
- Expired
- Apr 13, 2014, 9:00 AM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 28 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
580
WUUS53 KLSX 131319
SVRLSX
MOC071-099-189-131400-
/O.NEW.KLSX.SV.W.0051.140413T1319Z-140413T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
819 AM CDT SUN APR 13 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
SOUTHWESTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 900 AM CDT
* AT 814 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKWAY...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. THIS STORM PRODUCED QUARTER
SIZE IN ST. CLAIR AT 812 AM.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
VILLA RIDGE...GRAY SUMMIT...PACIFIC...CEDAR HILL...EUREKA...
WILDWOOD...BYRNES MILL...HIGH RIDGE...MURPHY...ELLISVILLE...VALLEY
PARK...BALLWIN...MANCHESTER...CLARKSON VALLEY...ANTONIA...
CHESTERFIELD...BARNHART...PEVELY...LONEDELL AND DITTMER.
THIS WARNING INCLUDES CASTLEWOOD STATE PARK...GOV. DUNKLIN'S GRAVE
HISTORIC SITE...ROBERTSVILLE STATE PARK...ROUTE 66 STATE PARK AND
SANDY CREEK COVERED BRIDGE HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3844 9106 3868 9056 3868 9054 3828 9037
3821 9102
TIME...MOT...LOC 1318Z 245DEG 27KT 3834 9096
HAIL...1.00IN
WIND...<50MPH
$$
BRITT2 follow-up statements
753
WWUS53 KLSX 131332
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 AM CDT SUN APR 13 2014
MOC071-099-189-131400-
/O.CON.KLSX.SV.W.0051.000000T0000Z-140413T1400Z/
FRANKLIN MO-JEFFERSON MO-ST. LOUIS MO-
832 AM CDT SUN APR 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ST. LOUIS...NORTHERN JEFFERSON AND EAST CENTRAL FRANKLIN COUNTIES
UNTIL 900 AM CDT...
AT 829 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONEDELL...AND
MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
VILLA RIDGE...GRAY SUMMIT...PACIFIC...CEDAR HILL...BYRNES MILL...
EUREKA...HIGH RIDGE...MURPHY...ANTONIA...WILDWOOD...ELLISVILLE...
BALLWIN...MANCHESTER...CLARKSON VALLEY...BARNHART...CHESTERFIELD...
PEVELY...DITTMER...HOUSE SPRINGS AND GRUBVILLE.
THIS WARNING INCLUDES CASTLEWOOD STATE PARK...GOV. DUNKLIN'S GRAVE
HISTORIC SITE...ROBERTSVILLE STATE PARK...ROUTE 66 STATE PARK AND
SANDY CREEK COVERED BRIDGE HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3826 9090 3829 9097 3848 9097 3868 9056
3868 9054 3828 9037
TIME...MOT...LOC 1332Z 249DEG 24KT 3836 9085
HAIL...1.00IN
WIND...<50MPH
$$
BRITT847
WWUS53 KLSX 131356
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 AM CDT SUN APR 13 2014
MOC071-099-189-131406-
/O.EXP.KLSX.SV.W.0051.000000T0000Z-140413T1400Z/
FRANKLIN MO-JEFFERSON MO-ST. LOUIS MO-
856 AM CDT SUN APR 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. LOUIS...
NORTHERN JEFFERSON AND EAST CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT
900 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3826 9090 3829 9097 3848 9097 3868 9056
3868 9054 3828 9037
TIME...MOT...LOC 1356Z 249DEG 24KT 3842 9066
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:19 AM CDT, 2 hours earlier.
Area forecast discussion, Apr 13, 6:19 AM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 619 AM CDT Sun Apr 13 2014 .SHORT TERM: (Through Late This Afternoon) Issued at 330 AM CDT Sun Apr 13 2014 At this time, there appear to be two broad possibilities for today's convective trends. The first possibility is that a coupled jet structure at H3 combined with increasing large scale ascent ahead of an approaching vort max will provide sufficient lift for scattered thunderstorms to percolate throughout most of the day before the cold front arrives later tonight (similar to what happened on April 3rd when the convection kept redeveloping all day). These storms would tend to be elevated due to a decent capping inversion located roughly in the 850-750mb layer which persists through most of the day, at least according to model soundings in BUFKIT. One item in support of this scenario is that the LLJ was already forcing iso-sct elevated thunderstorms early this morning across KS/OK/MO, and these storms have increased in coverage over the past couple of hours despite the cap. However, model forecasts of instability and H7-H5 lapse rates are not exactly impressive across the LSX CWA today, which would suggest lower SHRA/TSRA coverage. The best instability remains west of the CWA even during peak heating, and H7-H5 lapse rates actually become less favorable with time over eastern MO and southwest IL. This kind of pattern in the model fields is sometimes an indirect indication of widespread convection in the models, which would tend to support the scenario described above. However, if the less favorable instability parameters are representative of the real atmosphere and if the capping inversion is strong enough, then convection may struggle to make eastward progress, which would allow plenty of time for the air mass to destabilize ahead of the cold front, leading to stronger instability parameters than what would be expected from this morning's model output alone. The gridded forecast for today reflects two general ideas rather than a particular scenario. First, ongoing early morning thunderstorms may reach the western and northwestern CWA. Second, convection chances increase and spread eastward with time, particularly during the afternoon hours. Kanofsky .LONG TERM: (Tonight through Saturday) Issued at 330 AM CDT Sun Apr 13 2014 (Tonight-Monday night) Like thunderstorms trends suggested by the explicit models heading into the evening hours, with some of the warm sector storms of today continuing over the CWA early while the more intense convection that develops along the cold front from NW MO into E KS also rolls east with the front as the night progresses. While evening severe weather potential may be modulated by this afternoons storms (as mentioned in the short term AFD), pockets of heavy rain still look like a good bet, with strong system dynamics and ample moisture with PWATs of nearly 1.5 inches. Heaviest rains should be centered over northern sections of the CWA, where storms that form along the cold front will be focused during the evening hours. Think convection will become somewhat less focused as front pushes into southeast parts of the CWA due to lessening instability, and with the potential for additional storms further south altering moisture transport into our area. The cold air that enters the area tonight will continue its surge into the region on Monday, and by all indications Monday is going to be a dismal April day, with intermittent light precip and steady or falling temps to unseasonably cold levels, topped off by strong northwest winds. 00z runs are continuing the trends of the 12z runs in trending slower with the shutdown of the precip on Monday, as all of the guidance indicates the last bit of shortwave energy not entering the base of the trof until late Monday afternoon. Because of this I've upped PoPs some, and have introduced a bit of snow as it now appears enough precip will linger after freezing levels drop low enough to support frozen precip. It's not at all out of the question that there could even be a bit of sleet, but mention of snow should be enough of a reminder of winter. Precip should wind down and end Monday evening over eastern sections of the CWA and skies should clear with the passage of the upper trof, setting the stage for a very cold April night. Still not sure how cold to go with winds staying up over most of the area but this is one cold AMS, and MOS guidance has been adjusting temps down for several model cycles. Have tweaked mins down a bit more from going forecasts, with mins over all but the extreme southeast sections of the CWA now in the 20s. These mins...which are an indication of the intensity of the cold air and not of radiational cooling... are near record lows for most locations...see climate section for a list of records for April 15th. Did think about issuing a headline for the impacts of these sub- freezing temps on the early growing season, but have decided to keep focus on storms today and tonight, and delay this issuance until this afternoon or tomorrow morning. (Tuesday-Saturday) Little change in the medium range, with a slow moderation in temps at midweek and a chance of a few showers by the end of the period with the approach of another cold front. Models are having considerable difficulty with the timing of the front across the central CONUS, and for now have stayed with initialized fields for precip trends associated with this feature. Truett && .AVIATION: (For the 12z TAFs through 12z Monday Morning) Issued at 609 AM CDT Sun Apr 13 2014 Expect variable flight conditions today, starting with isolated to scattered thunderstorms which could affect any of the terminals before 18z. A broader area of rain showers with embedded thunderstorms is then expected to move across the area. Overall, conditions will probably bounce between MVFR and VFR during the -SHRA with occasional dips into IFR during heavier pockets of rain. A line of thunderstorms is expected to accompany a cold front as it moves across the region later tonight. Cigs might fall to IFR after fropa, but confidence is too low to include in the TAFs at this time. Wind speeds will remain AOA 10 kts with gusts approaching 30kts at times. Initially southerly winds will turn northwesterly after fropa late in the TAF period. Kanofsky && .CLIMATE: Issued at 330 AM CDT Sun Apr 13 2014 RECORD LOWS FOR 4/15: STL - 27 IN 1928 COU - 25 IN 1928 UIN - 24 IN 1928 FAM - 24 IN 1928 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 13, 7:36 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 736 AM CDT SUN APR 13 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 736 AM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND INTO TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. TRUETT
In the hours before
Local storm report, Apr 13, 7:52 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 3 NE MOSCOW MILLS 38.98N 90.88W
04/13/2014 E1.75 INCH LINCOLN MO TRAINED SPOTTER
NEAR INTERSECTION OF W AND HIGHWAY 47.
&&
GOSSELINLocal storm report, Apr 13, 7:54 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM HAIL 3 NW WINFIELD 39.03N 90.78W
04/13/2014 E1.00 INCH LINCOLN MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 13, 8:02 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HAIL 3 N TROY 39.02N 90.98W
04/13/2014 E0.25 INCH LINCOLN MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 13, 8:15 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM HAIL ST. CLAIR 38.35N 90.98W
04/13/2014 E1.00 INCH FRANKLIN MO TRAINED SPOTTER
&&
TRUETTLocal storm report, Apr 13, 8:17 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
817 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL WENTZVILLE 38.81N 90.86W
04/13/2014 E0.25 INCH ST. CHARLES MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 13, 8:19 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM HAIL FLINT HILL 38.85N 90.86W
04/13/2014 E0.25 INCH ST. CHARLES MO TRAINED SPOTTER
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 5:22 AM CDT | Severe Thunderstorm Warning | LSX | Boone | 38 min |
| Apr 13, 7:52 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 53 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.